Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Huntsville, AL

May 6, 2003Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 1:08 PM CDT for Marshall County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 1:08 PM CDT (18:08 UTC)
Expired
May 6, 2003, 6:00 PM CDT
In force
5 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
3.3
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061818
FFWHUN
ALC095-062300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 600 PM CDT

* AT 108 PM CDT...NATIONAL WEATHER SERVICE RADAR DOPPLER INDICATED 
SHOWERS ACROSS PORTIONS OF MARSHALL COUNTY. RAINFALL AMOUNTS FROM 
THE PREVIOUS STORMS TOTALED IN THE 4 TO 5 INCH RANGE WITH FLOODING 
REPORTED IN THE GRANT AREA. ADDITIONAL RAINFALL EXPECTED TONIGHT 
WILL LIKELY AGGRAVATE THE SITUATION...AND CAUSE RIVER FLOODING ALONG 
WITH FLOODING OF LOW-LYING AREAS.

* SOME LOCATIONS AFFECTED INCLUDE...
  ALBERTVILLE AND BOAZ

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3419 8619 3427 8635 3442 8628 3438 8611
          3420 8611

$$ 

21
1 follow-up statement
000 
WGUS74 KHUN 062324
FFSHUN
ALC033-049-071-077-083-089-095-070130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT TUE MAY 6 2003

...FLASH FLOOD WARNING FOR COLBERT...LAUDERDALE...LIMESTONE... 
MADISON...JACKSON...DEKALB...AND MARSHALL COUNTIES HAS BEEN ALLOWED 
TO EXPIRE...

THE THREAT FOR RAINFALL HAS TEMPORARILY ENDED ACROSS THE AREA AND 
THUS THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.  
HOWEVER...THERE ARE STILL SEVERAL ROADS THAT ARE IMPASSABLE EITHER 
DUE TO WASHED OUT BRIDGES OR HIGH WATER. PERSONS ARE URGED TO USE 
CAUTION WHEN TRAVELLING OVERNIGHT TONIGHT.   

A FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY. MORE RAINFALL MAY 
MOVE BACK INTO THE REGION LATE TONIGHT AND EARLY WEDNESDAY.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3503 8761 3499 8556 3452 8552 3403 8612
          3393 8646 3411 8648 3454 8653 3468 8675
          3484 8739 3476 8749 3456 8751 3459 8811
          3500 8812

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 11:05 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 6, 11:05 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT TUE MAY 6 2003

A BUSY DAY IN THE OFFICE. WILL UPDATE ZONES SHORTLY TO REFLECT
LATEST CONDITIONS...AND REMOVE MORNING WORDING. VISIBLE SATELLITE
LOOP AND RADAR TRENDS CONFIRM MESOSCALE DISCO 263 MENTIONING MORE
T-STORMS WILL DEVELOP AND AFFECT MUCH OF NORTHERN ALABAMA.

MORE FLASH FLOODING IS THE BIG WORRY BESIDES SEVERE STORMS. FOR THE
RECORD...A BIT MORE THAN 4 INCHES OF RAIN HAS FALLEN AT OUR LOCATION
OVER WESTERN SECTORS OF HUNTSVILLE...WITH STORM TOTAL PER HYTOP
RADAR RANGING FROM AROUND 1.5 TO OVER 5 INCHES. HOT OFF OF THE PRESS
SATELLITE ESTIMATES SINCE 1215Z SHOWS LIMESTONE AND JACKSON IN THE
1.8 TO 2.3 INCH RANGE...WHICH IS A GOOD AREA GUESS.

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 1 PM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.

BOYD
Hazardous weather outlook, May 6, 1:00 PM CDT, 8 minutes before
ALZ001>010-016-070230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AS
INSTABILITY INCREASES ACROSS THE REGION. ANY SUN WHICH BREAKS
THROUGH THE CLOUDS WILL ADD TO THE INSTABILITY AND INCREASE THE
THREAT FOR SEVERE STORMS. LARGE HAIL...DAMAGING WIND AND ISOLATED
TORNADOES WILL AGAIN BE POSSIBLE WITH THIS NEXT ROUND. ANY STORMS
THAT PASS THROUGH THE REGION WILL AGGRAVATE THE WIDESPREAD FLOODING
THAT HAS OCCURRED SINCE MIDNIGHT.

RIVER FLOODING IS ALSO OCCURRING ALONG THE TENNESSEE...PAINT ROCK
AND FLINT RIVER. RESIDENTS IN THESE AREAS SHOULD BE ALERT TO
RAPIDLY RISING WATER AND PAY CLOSE ATTENTION TO REVISED RIVER
FORECASTS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE
VALLEY THROUGH WEDNESDAY NIGHT.  FLASH FLOODING COULD CONTINUE
THROUGH WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS
THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED AGAIN THIS AFTERNOON AND EVENING.  ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED ON
WEDNESDAY.

BRIDENSTINE

In the hours before

Local storm report, May 6, 8:00 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0657 AM    MUSCLE SHOALS AIRPORT     AL   WIND DAMAGE
05/06/03   COLBERT                        SHINGLES BLOWN OFF OF
                                          SEVERAL HOMES. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0720 AM    PETERSVILLE               AL   WIND DAMAGE
05/06/03   LAUDERDALE                     SEVERAL TREES AND POWER
                                          LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 AM    7NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0742 AM    3NW ATHENS                AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0743 AM    ATHENS                    AL   0.88 IN HAIL
05/06/03   LIMESTONE                      NICKEL HAIL AT EOC.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0745 AM    5NW ATHENS                AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES DOWN AND
                                          ROOF BLOWN OFF OF BARN AT
                                          SHANGHI COMMUNITY.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 AM    2N ATHENS                 AL   WIND DAMAGE
05/06/03   LIMESTONE                      SEVERAL TREES TWISTED AND
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:30 AM CDTFlash Flood WarningHUNJackson2 hr
May 6, 4:16 AM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 6, 4:39 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min
May 6, 6:17 AM CDTTornado WarningHUNColbert, Lauderdale43 min
May 6, 6:59 AM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone31 min
May 6, 7:28 AM CDTFlash Flood WarningHUNLauderdale92 min
May 6, 7:30 AM CDTTornado WarningHUNLimestone, Madison30 min
May 6, 7:43 AM CDTFlash Flood WarningHUNLimestone, Madison107 min
May 6, 7:56 AM CDTTornado Warning EmergencyHUNLimestone, Madison34 min
May 6, 8:17 AM CDTFlash Flood Warning EmergencyHUNJackson4 hr
May 6, 8:24 AM CDTTornado Warning EmergencyHUNJackson, Madison36 min
May 6, 8:51 AM CDTFlash Flood Warning EmergencyHUNLauderdale, Limestone, Madison3 hr
May 6, 8:52 AM CDTTornado WarningHUNFranklin, Lawrence23 min
May 6, 8:54 AM CDTSevere Thunderstorm WarningHUNMarshall36 min
May 6, 8:58 AM CDTTornado Warning EmergencyHUNJackson47 min
May 6, 9:29 AM CDTTornado WarningHUNDeKalb31 min
May 6, 9:38 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 6, 9:54 AM CDTTornado WarningHUNDeKalb36 min
May 6, 10:02 AM CDTSevere Thunderstorm WarningHUNMarshall18 min
May 6, 10:15 AM CDTFlash Flood WarningHUNMarshall3 hr
May 6, 11:01 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall29 min
May 6, 11:16 AM CDTTornado WarningHUNCullman, Marshall29 min
May 6, 11:47 AM CDTTornado WarningHUNDeKalb28 min
May 6, 11:49 AM CDTFlash Flood WarningHUNColbert, DeKalb, Jackson, Lauderdale, Limestone, Madison6 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.